Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 149, NWS North Platte, NE

June 28, 2020Arthur County, Garden County, Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 28, 2020, 7:55 PM MDT for Arthur County, Garden County, Grant County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 7:55 PM MDT (01:55 UTC)
Expired
Jun 28, 2020, 8:45 PM MDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Arthur County, NE, Garden County, NE, Grant County, NE

The radar

The North Platte radar (KLNX), 136 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2574 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS53 KLBF 290155
SVRLBF
NEC005-069-075-290245-
/O.NEW.KLBF.SV.W.0149.200629T0155Z-200629T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
755 PM MDT Sun Jun 28 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Arthur County in west central Nebraska...
  Southwestern Grant County in west central Nebraska...
  Central Garden County in the Panhandle of Nebraska...

* Until 845 PM MDT.

* At 755 PM MDT, a severe thunderstorm was located 7 miles southeast
  of Crescent Lake National Wildlife Refuge, or 17 miles north of
  Oshkosh, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Crescent Lake National Wildlife Refuge, Jensen Lake, Rackett,
  Bourquim Hill, Dogtown Flats, Swede Lake, Deer Lake, Velma, Adams
  Flats, Britton Lake and Sugar Loaf Hill.

This includes Highway 61 between mile markers 127 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4145 10242 4171 10255 4198 10180 4162 10163
TIME...MOT...LOC 0155Z 247DEG 35KT 4165 10231 

HAIL...0.88IN
WIND...60MPH
 
$$

Snively
2 follow-up statements
399 
WWUS53 KLBF 290220
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
820 PM MDT Sun Jun 28 2020

NEC005-069-075-290245-
/O.CON.KLBF.SV.W.0149.000000T0000Z-200629T0245Z/
Arthur NE-Grant NE-Garden NE-
820 PM MDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHWESTERN ARTHUR...SOUTHWESTERN GRANT AND NORTHEASTERN GARDEN
COUNTIES...

At 820 PM MDT, a severe thunderstorm was located 11 miles east of
Crescent Lake National Wildlife Refuge, or 19 miles north of Oshkosh,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Jensen Lake, Rackett, Bourquim Hill, Swede Lake, Deer Lake, Velma,
Adams Flats and Britton Lake.

This includes Highway 61 between mile markers 127 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4148 10227 4177 10239 4198 10180 4162 10163
TIME...MOT...LOC 0220Z 240DEG 27KT 4168 10220 

HAIL...0.88IN
WIND...60MPH
 
$$

Snively
011 
WWUS53 KLBF 290243
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
843 PM MDT Sun Jun 28 2020

NEC005-069-075-290253-
/O.EXP.KLBF.SV.W.0149.000000T0000Z-200629T0245Z/
Arthur NE-Grant NE-Garden NE-
843 PM MDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT AND NORTHEASTERN GARDEN COUNTIES WILL EXPIRE AT
845 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4148 10227 4177 10239 4198 10180 4162 10163
TIME...MOT...LOC 0243Z 243DEG 30KT 4175 10202 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:16 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 28, 5:16 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
616 PM CDT Sun Jun 28 2020

.SHORT TERM...(This evening through Monday night)
Issued at 249 PM CDT Sun Jun 28 2020

There is a weak disturbance that moves in from the west that
could aid in triggering an isolated thunderstorm or two across
western Nebraska and southern SD then move into the western
portions of the CWA, mainly across the NW Sandhills. However,
given the environment although there is enough instability to
sustain a thunderstorm that enters the CWA, severe thunderstorms
look less likely. CAPE values around 1000 to 1500 J/kg with shear
around 30-45 kts mainly across the northwest Sandhills will pose
at least a marginal threat for a strong to severe storm to
develop. Did mention at least an isolated chance for shower or
thunderstorm across the southwest CWA, however there is greater
CIN across southwest Nebraska and less shear so thunderstorms are
less likely but can't be completely ruled out. PoP chances
diminish after midnight.

As for Monday, one more day of hot temperatures with southeast wind
flow and 850mb temps around 30 degrees celsius. The warmest
temperatures will be seen across southwest Nebraska where 850 temps
near 33 degrees celsius will be, sfc temps will reach the triple
digits. The air mass will remain mostly dry so heat indicies will
remain low despite the hot temperatures. Min RH values will drop
into the teens across western and southwest Nebraska, however
winds are not expected to be strong keeping fire weather concerns
elevated but not critical.

.LONG TERM...(Tuesday through Sunday)
Issued at 249 PM CDT Sun Jun 28 2020

There continues to be model discrepancies with the progression of
the shortwave trof and timing. The NAM develops convection
earlier in the day and a little farther west, while the EC and GFS
a trending slower with storms developing later in the afternoon
and evening. The EC and GFS project the trof farther east with the
best threat of storms mainly east of highway 83, with storms
forming in the late afternoon then continue pushing eastward. That
being said any storm that does develop initially will have the
potential for rapid upscale growth and the potential for strong to
severe storms with the initial thunderstorms, with strong winds
and large hail being the main hazards. Then as the we had towards
the evening hours the threat changes to more of a heavy rain
threat, this would mainly be across north central Nebraska.

Wednesday will be cooler with the passage of the cold front, highs
will drop into the 80s. Then high pressure begins to build in
warmer temperatures up heading into the holiday weekend with highs
in the 90s. There will be chances for showers and thunderstorms
Wednesday through Sunday, however widespread chances are
uncertain at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 616 PM CDT Sun Jun 28 2020

VFR will continue through the forecast period for western and
north central Nebraska terminals. Other than an isolated
thunderstorm in the panhandle this evening, wind is the primary
aviation weather concern with 20+ kt gusts through sundown
tonight and again tomorrow afternoon. Low level wind shear may
briefly be an issue overnight, depending where the jet develops
and how much it strengthens.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Snively
Hazardous weather outlook, Jun 28, 2:35 PM MDT, 5 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
335 PM CDT Sun Jun 28 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-292045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
335 PM CDT Sun Jun 28 2020 /235 PM MDT Sun Jun 28 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

An isolated severe thunderstorm is possible across parts of
western Nebraska this evening. The area of concern is generally
along and west of highway 61 and the hazards are large hail and
wind damage.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

The potential for range fire development will be elevated Monday
afternoon along and west of highway 61 where humidity will fall
to around 15 percent. Wind speeds are expected to remain below
25 mph.

Farther east, parts of north central Nebraska could see heat
indices approach or exceed 100 degrees Monday afternoon. Weather
conditions are being monitored for a possible heat advisory across
Holt and Boyd counties.

An isolated severe thunderstorm is possible across Sheridan
county Monday evening and the hazards are large hail and wind
damage.

Severe thunderstorms are expected to develop Tuesday afternoon
and evening across north central Nebraska and potentially,
western Nebraska. The hazards are large hail, damaging winds and
locally heavy rainfall which could lead to flooding in some
areas. The risk of tornado development is uncertain at this time
and later forecasts will refine the severe weather forecast.

Isolated, mainly late afternoon and evening thunderstorms are
possible Wednesday through Saturday. The risk of severe weather
is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 28, 6:44 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
644 PM MDT Sun Jun 28 2020

NEZ022-057-290100-
Garden NE-Keith NE-
644 PM MDT Sun Jun 28 2020

...SPECIAL WEATHER STATEMENT...

At 642 PM MDT, Doppler radar was tracking a thunderstorm 7 miles
southeast of Lewellen, or 14 miles north of Big Springs, moving
northeast at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Eagle Gulch Campground, Ruthon, Belmar, Clear Creek State Wildlife
Management Area and Otter Creek Campground.

This includes Highway 92 between mile markers 120 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4118 10202 4129 10209 4138 10197 4129 10183
TIME...MOT...LOC 0042Z 229DEG 11KT 4127 10202

Snively
Special weather statement, Jun 28, 7:23 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
723 PM MDT Sun Jun 28 2020

NEZ022-290200-
Garden NE-
723 PM MDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARDEN COUNTY UNTIL 800
PM MDT...

At 723 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lisco, or 15 miles northwest of Oshkosh, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oshkosh, Lisco, Crescent Lake National Wildlife Refuge, Richardson
Lake, Mumper, Dogtown Flats, Deer Lake and Sugar Loaf Hill.

LAT...LON 4191 10238 4147 10217 4126 10261 4139 10261
      4140 10264 4174 10264 4175 10266
TIME...MOT...LOC 0123Z 230DEG 24KT 4152 10262

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:25 PM MDTHeat AdvisoryLBFBoyd, Holt22 hr
Jun 28, 6:44 PM MDTSpecial Weather StatementLBFKeith16 min
Jun 28, 7:23 PM MDTSpecial Weather StatementLBFGarden37 min
Jun 28, 7:59 PM MDTSpecial Weather StatementLBFDeuel31 min
Jun 28, 8:09 PM MDTSpecial Weather StatementLBFGarden36 min
Jun 28, 8:26 PM MDTSpecial Weather StatementLBFKeith19 min
Jun 28, 8:46 PM MDTSpecial Weather StatementLBFDeuel, Garden, Grant44 min
Jun 28, 8:55 PM MDTSpecial Weather StatementLBFArthur, Grant35 min
Jun 28, 9:31 PM MDTSpecial Weather StatementLBFGrant44 min
Jun 29, 12:54 PM MDTFlood WatchLBFBlaine, Boyd, Brown, Custer, Garfield, Holt and 4 more34 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.